Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Closed Baire sets are (sometimes) zero-sets

Author: W. W. Comfort
Journal: Proc. Amer. Math. Soc. 25 (1970), 870-875
MSC: Primary 28.10; Secondary 54.00
MathSciNet review: 0259053
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is a theorem essentially due to Paul Halmos [H, 51.D] that each compact Baire set is a zero-set. Kenneth A. Ross and Karl Stromberg [RS] have shown (a bit more than the fact that) if $ X$ is a completely regular Hausdorff space which is locally compact and $ \sigma $-compact, then each closed Baire set in $ X$ is a zero-set; the same conclusion is known to hold in case $ X$ is Lindelöf and a $ {G_\delta }$ in $ \beta X$. In the present paper we prove the following theorem, and we show how the ``closed Baire set'' theorems of Ross and Stromberg emerge as corollaries: If $ X$ is Baire in $ \beta X$ and $ A$ is a closed Baire set in $ X$, then $ A$ is a zero-set in $ X$. Finally, we indicate how our theorem, and hence those of Ross and Stromberg, can be derived from early and forthcoming work of Frolík.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28.10, 54.00

Retrieve articles in all journals with MSC: 28.10, 54.00

Additional Information

Keywords: Baire set, zero-set, Stone-Čech compactification
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society